Thursday, December 19, 2013
Better Living Through Chemistry!
It’s always fun (perhaps even human) to seek patterns, and so I’ve been on the lookout for patterns of chemo effects on my body now that I’m halfway through week two. Actually, it’s probably still too early to find a whole lot of patterns, but if the first two weeks are any indication, mild nausea and other digestive ailments will likely characterize my first couple days post-infusion over the coming weeks. But I am quickly learning how to manage this. For example, I keep the anti-nausea meds with me at all times because holy cow they work like nobody’s business!! I’ll just be going about my regular day, making a sandwich or grading papers, and I’ll get a sudden wave of nausea faster than you can say “Prochlorperazine.” (Well, I can say prochlorperazine pretty quickly now.) And it’s a weird nausea. It’s not an “uh oh, I might be coming down with something and could be driving the porcelain bus in a few hours” sort of thing. Rather, the nausea is not there, and then—boom—it’s there; an immediate “oh-crap-I-think-I’m-going-to-vomit-now” kind of thing. But magically, I pop a Prochlorperazine pill or an Ondansetron tablet, and the nausea slips away as fast as it came.
Unfortunately, those drugs don’t work for abdominal cramping. For that it’s pretty much Tylenol. However, I’d take cramping any day over vomiting, so it’s really not so bad, and I can control it somewhat by eating milder foods. This did not stop me, however, from eating a molten chocolate lava cake that Craig made yesterday evening for Nate’s birthday. An hour later I was doubled over on the couch with a major cramp, but c’mon—molten chocolate lava cake? It was totally worth it.
In terms of side effects, I did have a feeling yesterday that I didn’t have last week that I can only describe as being in a toxic fog. The Mayo Clinic actually calls this “chemo brain,” and you can learn all about it at this link sent to me by one of my mom’s friends who is a breast cancer survivor: http://www.mayoclinic.com/health/chemo-brain-symptoms/MY01278. Yesterday, I felt this way—like I was partially floating or not all there. I wasn’t dizzy or loopy or anything—just spacy and unfocused. I actually went to work and participated in a meeting, and it appears that I may have successfully convinced my colleagues that I was partially lucid. According to the Mayo website, doctors aren’t entirely sure what causes chemo brain, but, gee, I have two suggestions: 1) Hello! Insomnia! The one thing that has been interrupted more than anything else with regard to my daily living is my sleep. 2) Also, maybe it’s the fact that my body is now more like a toxic waste dump than the “temple” I like to treat it as in my regular life... Okay, true, “temple” is probably pushing it, unless having Ben & Jerry’s 5 nights a week is typical temple fodder. Regardless, with the chemo drugs and all the other pharmaceuticals I have coursing through my veins, I keep thinking that if an EPA inspector happened to show up on my doorstep, she or he might just shut me down, or at least slap me with a hefty fine.
But in the end, I’m okay with being a walking toxic waste zone and the side effects I'm coming to recognize and manage, knowing that the drugs are doing their work on the cancer, picking away at the tumors cell by cell. As Craig cheerily responded the other morning after I popped a symptom-killing pill, “Better living through chemistry!”